Article

High frequency of hypothalamic-pituitary-adrenal axis dysfunction after local corticosteroid injection in HIV-infected patients on protease inhibitor therapy.

aMedical Practice Evaluation Center, Massachusetts General Hospital, Boston, MA bDivision of Infectious Diseases, Massachusetts General Hospital, Boston, MA cDivision of Allergy and Infectious Diseases, University of Washington, Seattle, WA dDepartment of Pharmacy, Massachusetts General Hospital, Boston, MA eThe Institute for Clinical Research & Health Policy Studies, Tufts Medical Center, Boston, MA fTufts Clinical and Translational Science Institute, Tufts University, Boston, MA gDivision of Endocrinology, Yale University School of Medicine, New Haven, CT hDepartment of Newborn Medicine, Brigham and Women's Hospital, Boston, MA iHarvard University Center for AIDS Research (CFAR), Boston, MA jDepartment of Orthopedic Surgery, Brigham and Women's Hospital, Boston, MA kDivision of Infectious Diseases, Brigham and Women's Hospital, Boston, MA lRagon Institute of Massachusetts General Hospital, MIT and Harvard, Charlestown, MA.
JAIDS Journal of Acquired Immune Deficiency Syndromes (Impact Factor: 4.39). 05/2013; DOI: 10.1097/QAI.0b013e31829b662b
Source: PubMed

ABSTRACT BACKGROUND:: The frequency of hypothalamic-pituitary-adrenal (HPA) axis dysfunction among HIV-infected patients receiving steroid injections has not been reported, and risk factors for this adverse event are poorly characterized. METHODS:: We conducted a retrospective analysis of data from HIV-infected patients in the Partners HealthCare system (Boston, MA) who received corticosteroid injection(s) between 2002 and 2011. Chart review focused on HIV status, antiretroviral therapy (e.g., protease inhibitors (PI)), steroid injection(s), and adrenal axis dysfunction (e.g., adrenal insufficiency (AI) and/or Cushing's syndrome). Because all cases occurred among patients on PIs, we performed additional detailed data extraction and conducted univariate and multivariate analyses to identify risk factors in this group. RESULTS:: 171 HIV-infected patients received ≥1 corticosteroid injection(s) in the study period. Nine cases (event frequency, 5.3%; 95% CI, 2.4%-9.8%) of secondary AI were diagnosed; five (55%) of these nine patients also had clinical evidence of Cushing's syndrome. All cases occurred among the 81 patients on PIs (event frequency among those on PIs, 11.1%; 95% CI, 5.2%-20.0%). Among patients on PIs, the major risk factor for HPA-axis dysfunction was having ≥2 injections within 6 months. CONCLUSIONS:: In this retrospective cohort study, 11% of HIV-infected patients on PIs at the time of steroid injection were later diagnosed with HPA axis dysfunction. Corticosteroid injections in HIV-infected patients on PIs should only be used with great caution and close monitoring.

0 Followers
 · 
76 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background: Iatrogenic Cushing Syndrome (ICS) has been reported after co-administration of injectedtriamcinolone and ritonavir. Clinical evolution is however poorly described and recommendations on how to manage this drug-drug interaction are lacking. Methods: We performed a systematic review of all reported cases of ICS exploring Pubmed, Embase, Cochrane library, and articles references. Time to Hypothalamic-Pituitary-Adrenal (HPA) axis recovery for patients with or without ritonavir interruption, was compared in a Cox model adjusted for confounding factors. Results: Twenty-four cases of injected triamcinolone induced ICS have been reported. 11/24 cases were related to an epidural injection, 7/24 to an intra-articular, 3/24 to an intramuscular and 3/24 to other injection sites. Symptoms started within 2 weeks (IQR: 0.8-2.3) after steroids injection and needed 11 weeks (IQR: 8-21) to resolve. HPA axis suppression lasted beyond clinical recovery, for a median of 23 (IQR: 12-28) weeks after triamcinolone injection. In a multivariate Cox model, time to HPA axis recovery was shortened when ritonavir was withheld (HR of 18.6 (CI 95% 2.4-145.1), p<0.01) and was prolonged for higher dose of injected-triamcinolone (HR 0.9 (CI 95% 0.9-1), p=0.03) and dose of ritonavir superior to100mg (HR 0.2 (CI 95% 0.04-0.9, p=0.04). Nineteen out of 24 cases (79%) encountered a medical complication related to steroids excess or HPA axis suppression. Although 42% of cases were offered steroids replacement, only 4/24 experienced symptomatic adrenal insufficiency. Conclusion: ICS is associated with frequent complications. HPA axis recovery depends on steroids and ritonavir doses, and is accelerated when ritonavir is discontinued. HPA axis replacement therapy is rarely necessary.
    Journal of Antivirals and Antiretrovirals 12/2013; 5(7):180-184. DOI:10.4172/jaa.1000086
  • [Show abstract] [Hide abstract]
    ABSTRACT: The evolution of HIV treatment has improved our understanding and management of complex pharmacological issues that have driven improved outcomes and quality of life of the HIV-infected patient. These include adherence, long and short-term toxicities, pharmacoenhancement, pharmacogenomics, therapeutic drug monitoring (TDM), differential penetration of drugs into sanctuary sites such as the central nervous system (CNS), genital tract and small bowel and drug-drug and drug-food interactions related to cytochrome P450 drug metabolizing enzymes, UGT1A1 and drug transporters to name a few. There is future promise as an increased understanding of the immunopathogenesis of HIV and global public health initiatives are driving novel treatment approaches with goals to prevent, control and ultimately eradicate HIV.
    British Journal of Clinical Pharmacology 04/2014; 79(2). DOI:10.1111/bcp.12403